Science China Mathematics

, Volume 60, Issue 4, pp 637–650 | Cite as

Blow-up of critical norms for the 3-D Navier-Stokes equations

  • WenDong Wang
  • ZhiFei Zhang


Let u = (u h, u 3) be a smooth solution of the 3-D Navier-Stokes equations in ℝ3 × [0, T). It was proved that if u 3L (0, T; p,q −1+3/p (ℝ3)) for 3 < p,q < ∞ and u hL (0, T; BMO−1(ℝ3)) with u h(T) ∈ VMO−1(ℝ3), then u can be extended beyond T. This result generalizes the recent result proved by Gallagher et al. (2016), which requires u ∈ L (0, T; p,q −1+3/p (ℝ3)). Our proof is based on a new interior regularity criterion in terms of one velocity component, which is independent of interest.


Navier-Stokes equations interior regularity criterion BMO space Besov space 


35Q30 76D05 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



This work was supported by National Natural Science Foundation of China (Grant Nos. 11301048, 11371039 and 11425103) and the Fundamental Research Funds for the Central Universities.


  1. 1.
    Bahouri H, Chemin J Y, Danchin R. Fourier Analysis and Nonlinear Partial Differential Equations. Berlin-Heidelberg: Springer-Verlag, 2011CrossRefMATHGoogle Scholar
  2. 2.
    Caffarelli L, Kohn R, Nirenberg L. Partial regularity of suitable weak solutions of the Navier-Stokes equations. Comm Pure Appl Math, 1982, 35: 771–831MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Cannone M, Meyer Y, Planchon F. Solutions autosimilaires des équations de Navier-Stokes. Sémin Équ Dériv Partielles, 1993–1994, 1993-1994/SEDP1993-1994 A8 0/SEDP 1993-1994 A8 0.pdfGoogle Scholar
  4. 4.
    Cao C, Titi E S. Global well-posedness of the three-dimensional viscous primitive equations of large scale ocean and atmosphere dynamics. Ann of Math, 2007, 166: 245–267MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Cao C, Titi E S. Regularity criteria for the three dimensional Navier-Stokes equations. Indiana Univ Math J, 2008, 57: 2643–2662MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Cao C, Titi E S. Global regularity criterion of the 3D Navier-Stokes equations involving one entry of the velocity gradient tensor. Arch Ration Mech Anal, 2011, 202: 919–932MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Chemin J Y, Planchon F. Self-improving bounds for the Navier-Stokes equations. Bull Soc Math France, 2013, 140: 583–597MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Chemin J Y, Zhang P. On the critical one component regularity for 3-D Navier-Stokes system. Ann Sci Éc Norm Supér, 2016, 49: 131–167MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Chemin J Y, Zhang P, Zhang Z. On the critical one component regularity for 3-D Navier-Stokes system: General case. ArXiv:1509.01952, 2015MATHGoogle Scholar
  10. 10.
    Chen C C, Strain R M, Tsai T P, et al. Lower bound on the blow-up rate of the axisymmetric Navier-Stokes equations II. Comm Partial Differential Equations, 2009, 34: 203–232MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Escauriaza L, Seregin G A, Šverák V. L3,8 solutions to the Navier-Stokes equations and backward uniqueness. Russian Math Surveys, 2003, 58: 211–250MathSciNetCrossRefGoogle Scholar
  12. 12.
    Fujita H, Kato T. On the Navier-Stokes initial value problem I. Arch Ration Mech Anal, 1964, 16: 269–315MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Gallagher I, Koch G, Planchon F. A profile decomposition approa0ch to the L t L x 3 Navier-Stokes regularity criterion. Math Ann, 2013, 355: 1527–1559MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Gallagher I, Koch G, Planchon F. Blow-up of critical Besov norms at a potential Navier-Stokes singularity. Comm Math Phys, 2016, 343: 39–82MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Giga Y. Solutions for semilinear parabolic equations in Lp and regularity of weak solutions of the Navier-Stokes system. J Differential Equations, 1986, 62: 186–212MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Grafakos L. Classical and Modern Fourier Analysis. New York: Springer, 2009MATHGoogle Scholar
  17. 17.
    Gustafson S, Kang K, Tsai T P. Interior regularity criteria for suitable weak solutions of the Navier-Stokes equations. Comm Math Phys, 2007, 273: 161–176MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Kato T. Strong Lp-solutions of the Navier-Stokes equation in Rm with applications to weak solutions. Math Z, 1984, 187: 471–480MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Kenig C, Koch G. An alternative approach to regularity for the Navier-Stokes equations in critical spaces. Ann Inst H Poincaré Anal Non Linéaire, 2011, 28: 159–187MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    Koch G, Nadirashvili N, Seregin G, et al. Liouville theorems for the Navier-Stokes equations and applications. Acta Math, 2009, 203: 83–105MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Koch H, Tataru D. Well-posedness for the Navier-Stokes equations. Adv Math, 2001, 157: 22–35MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    Kukavica I, Ziane M. One component regularity for the Navier-Stokes equation. Nonlinearity, 2006, 19: 453–469MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    Nečas J, Ružička M, Šverák V. On Leray’s self-similar solutions of the Navier-Stokes equations. Acta Math, 1996, 176: 283–294MathSciNetCrossRefMATHGoogle Scholar
  24. 24.
    Pokorný M, Zhou Y. On the regularity of the solutions of the Navier-Stokes equations via one velocity component. Nonlinearity, 2010, 23: 1097–1107MathSciNetCrossRefMATHGoogle Scholar
  25. 25.
    Seregin G A. Estimate of suitable solutions to the Navier-Stokes equations in critical Morrey spaces. J Math Sci (N Y), 2007, 143: 2961–2968MathSciNetCrossRefGoogle Scholar
  26. 26.
    Seregin G A. On the local regularity of suitable weak solutions of the Navier-Stokes equations (in Russian). Uspekhi Mat Nauk, 2007, 62: 149–168MathSciNetCrossRefGoogle Scholar
  27. 27.
    Serrin J. The initial value problem for the Navier-stokes equations. In: Langer R E, ed. Nonlinear Problems. Madison: University of Wisconsin Press, 1963, 69–98Google Scholar
  28. 28.
    Stein E M. Harmonic Analysis. Princeton: Princeton University Press, 1993Google Scholar
  29. 29.
    Struwe M. On partial regularity results for the Navier-Stokes equations. Comm Pure Appl Math, 1988, 41: 437–458MathSciNetCrossRefMATHGoogle Scholar
  30. 30.
    Wang W, Zhang Z. Regularity of weak solutions for the Navier-Stokes equations in the class L (BMO-1). Commun Contemp Math, 2012, 14: 1250020MathSciNetCrossRefMATHGoogle Scholar
  31. 31.
    Wang W, Zhang Z. On the interior regularity criterion and the number of singular points to the Navier-Stokes equations. J Anal Math, 2014, 123: 139–170MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Science China Press and Springer-Verlag Berlin Heidelberg 2016

Authors and Affiliations

  1. 1.School of Mathematical SciencesDalian University of TechnologyDalianChina
  2. 2.School of Mathematical SciencesPeking UniversityBeijingChina

Personalised recommendations